Toxic Anterior Segment Syndrome following Phacoemulsification Secondary to Overdose of Intracameral Gentamicin


Creative Commons License

KOBAN Y., Genc S., Bilgin G., Cagatay H. H., Ekinci M., Gecer M., ...More

CASE REPORTS IN MEDICINE, 2014 (ESCI) identifier identifier

  • Publication Type: Article / Article
  • Volume:
  • Publication Date: 2014
  • Doi Number: 10.1155/2014/143564
  • Journal Name: CASE REPORTS IN MEDICINE
  • Journal Indexes: Emerging Sources Citation Index (ESCI), Scopus
  • Hacettepe University Affiliated: Yes

Abstract

Objective. To report a case of toxic anterior segment syndrome (TASS) that was caused by inadvertent anterior chamber and cornea stromal injection with high dose gentamicin following cataract surgery. Methods. Case report. Results. We report a 72year-old female patient who developed TASS that was caused by high dose gentamicin (20mg/0.5 mL), which was inadvertently used during the formation of the anterior chamber and hydration of the corneal incision. Unlike previous cases, hyphema and hemorrhagic fibrinous reaction were seen in the anterior chamber. Despite treatment, bullous keratopathy developed and penetrating keratoplasty was performed. The excised corneal button was sent for histopathological examination. Conclusions. Subconjunctival gentamicin is highly toxic to the corneal endotheliumand anterior chamber structures. Including it on the surgical table carries a potentially serious risk for contamination of the anterior chamber.